Hail, Izard
- When
- May 20, 4:37 PM CST
- Where
- Izard County, Calico Rock
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.120, -92.130
An approaching cold front triggered storms in northern and eastern Arkansas on the afternoon and evening of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
An approaching cold front triggered storms in northern and eastern Arkansas on the afternoon and evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 20, 1:39 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 239 PM CDT SUN MAY 20 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT RECENT SATELLITE IMAGERY REVEALS SMALL AMPLITUDE SHORT WAVE ENERGY...NOW ENTERING NORTHWEST SECTIONS OF ARKANSAS. 19Z SUBJECTIVE SURFACE ANALYSIS REVEALS A COLD FRONT FROM NEAR JOPLIN...TO NEAR ARDMORE. CONVECTION HAS INITIATED AHEAD OF THESE FEATURES...WITH MOST OF THE ACTIVITY LOCATED JUST NORTH OF THE MISSOURI...ARKANSAS BORDER. EXPECT SOME INCREASE IN CONVECTIVE COVERAGE AHEAD OF THE SURFACE BOUNDARY LATE THIS AFTERNOON...AS MODEST FORCING ASSOCIATED WITH THE FRONT ENCOUNTERS MODERATE SURFACE BASED INSTABILITY...~2000 J/KG. OVERALL PRECIPITATION AMOUNTS WILL BE LIGHT. THE FRONT WILL CONTINUE THROUGH THE CWA...AFFECTING MAINLY SOUTHERN PORTIONS MONDAY AFTERNOON...BEFORE EXITING THE STATE. DRY CONDITIONS...WITH A WARMING TREND IS EXPECTED FOR THE REMAINDER OF THIS PERIOD. && .LONG TERM...THURSDAY THROUGH SUNDAY UPPER LEVEL RIDGE WILL EXPAND ACROSS THE SRN MS RIVER VALLEY REGION...BEGINNING EARLY IN THE PERIOD. BY THIS UPCOMING MEMORIAL HOLIDAY WEEKEND...THE RIDGE WILL LIKELY BE NEAR ITS PEAK STRENGTH OVER THIS SAME REGION...WITH HIGHS WARMING FROM THE UPPER 80S TO LOW 90S EARLY IN THE PERIOD...TO MAINLY THE LOW TO MID 90S BY THE WEEKEND. SOME LOCATIONS COULD SEE HIGHS IN THE UPPER 90S. LOW TEMPS WILL ALSO BE ON THE INCREASE...WITH LOWS IN THE 60S AND 70S. WHAT LITTLE GOOD NEWS MAY BE PRESENT DURING THIS PERIOD OF HEAT WILL BE THE LACK OF MOISTURE...WHICH COULD KEEP HEAT INDICES WITHIN A FEW DEGREES OF TEMPS. THE LACK OF MOISTURE UNDER THIS RIDGE WILL ALSO KEEP PRECIP CHANCES VERY LOW...WITH MAYBE AN ISOLATED AFTERNOON SHOWER OR STORM POSSIBLE EACH DAY. REFER TO THE LATEST FORECAST INFORMATION IN THE COMING DAYS AS THE EXTENT OF HOW HOT THE LONG TERM PERIOD WILL BE...WILL BECOME MORE CLEAR. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 87 60 79 51 / 30 30 30 10 CAMDEN AR 90 61 85 58 / 20 20 40 50 HARRISON AR 81 56 75 48 / 30 30 20 10 HOT SPRINGS AR 89 62 83 55 / 20 20 20 20 LITTLE ROCK AR 89 64 83 57 / 20 30 30 30 MONTICELLO AR 92 64 86 59 / 20 20 40 40 MOUNT IDA AR 88 60 82 52 / 20 20 20 20 MOUNTAIN HOME AR 84 57 78 49 / 30 30 30 10 NEWPORT AR 89 62 81 54 / 30 30 30 20 PINE BLUFF AR 89 65 85 58 / 20 20 40 40 RUSSELLVILLE AR 87 61 82 52 / 30 30 30 10 SEARCY AR 87 63 82 53 / 30 30 30 20 STUTTGART AR 89 66 83 58 / 20 30 30 30 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...55 / LONG TERM...62
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT SUN MAY 20 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE OVERNIGHT HOURS...AS A COLD FRONT MOVES INTO THE STATE. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE SOUTHERN HALF OF ARKANSAS MONDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING. AGAIN...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HIGH PRESSURE WILL FOLLOW THE COLD FRONT...AND THIS WILL BRING A PROLONGED PERIOD OF HOT AND DRY CONDITIONS...WITH HIGHS AROUND 90 BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 58
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
434 PM CDT SUN MAY 20 2012
ARZ005-202220-
BAXTER AR-
434 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAXTER COUNTY UNTIL 515
PM CDT...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HERITAGE ESTATES...OR NEAR MOUNTAIN HOME...
MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MOUNTAIN HOME... SHIPP... SALESVILLE...
RODNEY... ROBINSON PT LNDG... NORFORK DAM...
NORFORK... DIAMOND BAY... COLFAX...
CARTNEY... BRIARCLIFF... LONE ROCK...
JORDAN... HENDERSON... BUFORD...
WOOD PT PARK... WOLF KNOB... WILD HOG MTN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3618 9216 3618 9221 3616 9221 3619 9245
3636 9247 3641 9215
TIME...MOT...LOC 2134Z 264DEG 12KT 3628 9235
BJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
526 PM CDT SUN MAY 20 2012
ARZ014-202255-
STONE AR-
526 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STONE COUNTY UNTIL 600 PM
CDT...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES EAST OF THOLA...OR 15 MILES WEST OF
MOUNTAIN VIEW...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FIFTY SIX... TIMBO... ONIA...
NEWNATA... FLAG... ALCO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3579 9220 3578 9242 3597 9242 3597 9231
3600 9230 3599 9223
TIME...MOT...LOC 2226Z 262DEG 9KT 3588 9237
56The Little Rock radar (KLZK), 143 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371695.